Niacin-induced myopathy Academic Article Article uri icon

Overview

MeSH Major

  • Masked Hypertension

abstract

  • Treating hypercholesterolemia is effective both for the prevention and regression of coronary artery disease. 1-3 Lipid-lowering agents are being used more frequently and practitioners are therefore more likely to encounter the unusual side effects of these drugs. Niacin (nicotinic acid, vitamin B3) inhibits very-low-density lipoprotein secretion by the liver. It lowers total cholesterol, low-density lipoprotein (LDL) and triglycerides and raises high-density lipoprotein (HDL). Treatment with niacin may reduce the incidence of nonfatal myocardial infarctions, and in conjunction with bile resins, promote regression of coronary lesions.1-3 It is the only lipid-lowering agent shown to reduce mortality,3 and has been given at lower doses to treat hypoalphalipoproteinemia (selective low levels of HDL). Niacin in conjunction with 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors increases the risk of myopathy associated with the latter.2 We report here 2 cases of myopathy induced by niacin without concomitant treatment with other hypolipidemic agents and review the relevant literature. © 1994.

publication date

  • October 15, 1994

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1016/0002-9149(94)90453-7

PubMed ID

  • 7942568

Additional Document Info

start page

  • 841

end page

  • 2

volume

  • 74

number

  • 8